Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 184, NWS Indianapolis, IN

September 19, 2005Clinton County, Howard County, Tipton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 19, 2005, 5:37 PM EST for Clinton County, Howard County, Tipton County, Indiana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2005, 5:37 PM EST (22:37 UTC)
Expired
Sep 19, 2005, 6:30 PM EST
In force
53 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Clinton County, IN, Howard County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 76 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 3:25 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 433 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 192237
SVRIND
INC023-067-159-192330-
/O.NEW.KIND.SV.W.0184.050919T2237Z-050919T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
537 PM EST MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLINTON COUNTY IN CENTRAL INDIANA
  HOWARD COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF KOKOMO
  TIPTON COUNTY IN CENTRAL INDIANA

* UNTIL 630 PM EST

* AT 536 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM KOKOMO TO RUSSIAVILLE TO MICHIGANTOWN...OR
  ALONG A LINE EXTENDING FROM KOKOMO TO 9 MILES SOUTHWEST OF KOKOMO
  TO 6 MILES NORTHEAST OF FRANKFORT...AND MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  KOKOMO AROUND 545 PM EST
  SHARPSVILLE AROUND 550 PM EST
  GREENTOWN AROUND 555 PM EST
  WINDFALL AROUND 600 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4057 8617 4028 8649 4020 8629 4025 8590
      4045 8587

$$

SALLY
2 follow-up statements
000 
WWUS53 KIND 192253
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
554 PM EST MON SEP 19 2005

INC045-165-171-192315-
/O.CON.KIND.SV.W.0183.000000T0000Z-050919T2315Z/
FOUNTAIN-VERMILLION-WARREN-
554 PM EST MON SEP 19 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR NORTHWESTERN VERMILLION...FOUNTAIN AND SOUTHERN WARREN
COUNTIES...

AT 549 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR COVINGTON...OR ABOUT
13 MILES EAST OF DANVILLE...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATTICA AROUND 600 PM EST
  NEWTOWN AROUND 605 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EST
MONDAY EVENING FOR NORTHWESTERN INDIANA.

LAT...LON 4027 8752 4001 8754 3997 8712 4037 8712

$$

KOCH
000 
WWUS53 KIND 192327
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EST MON SEP 19 2005

INC023-067-159-192337-
/O.EXP.KIND.SV.W.0184.000000T0000Z-050919T2330Z/
CLINTON-HOWARD-TIPTON-
627 PM EST MON SEP 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR TIPTON...EASTERN CLINTON AND
HOWARD COUNTIES EXPIRES AT 630 PM EST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EST
MONDAY EVENING FOR NORTHWESTERN INDIANA.

LAT...LON 4057 8617 4028 8649 4020 8629 4025 8590
      4045 8587

$$
SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:00 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 19, 3:00 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST MON SEP 19 2005

.DISCUSSION...FORECAST FOCUS WILL BE ON TIMING OF THUNDERSTORMS THIS
EVENING.

MODELS ARE VERY SIMILAR WITH TIMING FROPA AND UPPER FEATURES SO WILL
USE A BLEND.

AT 18Z ILX SOUNDING ALONG WITH ACARS DATA CONFIRMS THE PRESENCE OF A
700-750MB CAP.  THIS IS EVIDENT IN THE LACK OF CU FORMING.  SUNNY
SKIES AND SOME PRE-FRONTAL COMPRESSION HAVE CONSPIRED TO RAISE
TEMPERATURES INTO THE MID AND UPPER 80S IN MOST OF CENTRAL INDIANA
WITH OUR SOUTHERN AREA INTO THE LOW 90S.  CHALLENGE IS WHEN SAID CAP
WILL ERODE OR BE BROKEN.  AT THIS TIME MOST THINGS POINT TO IT BEING
BROKEN AS OPPOSED TO ERODING.  WITH SUNSET IN ABOUT 3 HOURS ITS
POSSIBLE THAT SOME EROSION COULD OCCUR BUT WITH SUCH STRONG WARM
ADVECTION ONGOING THAT WILL BE NEGATED.  THE NEXT POSSIBILITY WILL
BE ALONG THE FRONT AS THUNDERSTORMS ARE ALREADY OCCURING IN
ILLINOIS.  ATMS OVER CENTRAL INDIANA IS VERY UNSTABLE WITH LIS IN
THE -6 TO -8 RANGE AND MODIFIED ILX SOUNDING SHOWING CAPES IN THE
AREA OF 2000J/KG.  MEAN MOTION WILL REMAIN DUE EAST AT FIRST...AT
LEAST UNTIL THE FRONT GETS CLOSER.  AT 19Z SAID FRONT WAS OVER
NORTHERN MO/IL WITH STORMS STRUNG OUT ALONG IT.  ALL THAT SAID WILL
ADJUST TIMING OF TSRA IN GRIDS TO COINCIDE MORE WITH WHATS CURRENTLY
GOING ON WITH THE TSRA CLUSTER IN NORTHERN ILLINOIS AND FROPA.
DAMAGING WIND AND HAIL WILL BE THE MAIN THREAT.

AFTER TONIGHT THERE WILL BE A PERIOD OF QUIET WEATHER BEFORE ANOTHER
CHANCE OF RAIN THIS WEEKEND.  MODELS HAVE BEEN UNSETTLED IN TIMING
OF THE FRONT ON FRI/SAT SO WILL KEEP CURRENT POPS IN ON FRIDAY AND
SEE IF LATER RUNS PROVIDE MORE CONSISTENCY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SALLY
Hazardous weather outlook, Sep 19, 4:29 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EST MON SEP 19 2005

INZ021-028>031-035>049-051>057-060>065-067>072-202130-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
429 PM EST MON SEP 19 2005

...SEVERE STORMS POSSIBLE INTO THIS EVENING ACROSS CENTRAL
INDIANA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:

DAMAGING WINDS...LARGE HAIL...FLASH FLOODING...ISOLATED TORNADOES
FREQUENT LIGHTNING WILL ALSO OCCUR.

AREAS AFFECTED AND TIMING:

THE STRONGEST STORMS WILL AFFECT AREAS NORTH OF INTERSTATE 70 FROM
LATE THIS AFTERNOON THROUGH MIDNIGHT. AREAS SOUTH OF INTERSTATE 70
WILL SEE SCATTERED STRONG STORMS THROUGH SUNSET THEN AN INCREASING
THREAT FOR SEVERE WEATHER AS THE EVENING PROGRESSES.

DISCUSSION:

STORMS WILL SPREAD SOUTH AND EAST ACROSS CENTRAL INDIANA AHEAD OF
A COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 19, 3:29 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
329 PM EST MON SEP 19 2005

INZ021-028>031-035>044-200400-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HOWARD-MADISON-
MONTGOMERY-PARKE-RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-WARREN-
329 PM EST MON SEP 19 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
801 IN EFFECT UNTIL 11 PM EST FOR THE FOLLOWING AREA...

IN INDIANA THIS WATCH INCLUDES 15 COUNTIES

IN CENTRAL INDIANA

BOONE... CLINTON... HAMILTON...
HOWARD... MADISON... TIPTON...

IN EAST CENTRAL INDIANA

DELAWARE... RANDOLPH...

IN NORTH CENTRAL INDIANA

CARROLL...

IN WEST CENTRAL INDIANA

FOUNTAIN... MONTGOMERY... PARKE...
TIPPECANOE... VERMILLION... WARREN...

THIS INCLUDES THE CITIES OF...ANDERSON...CRAWFORDSVILLE...
FRANKFORT...KOKOMO...LAFAYETTE AND MUNCIE.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:10 AM ESTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo35 min
Sep 19, 4:34 PM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe41 min
Sep 19, 5:01 PM ESTSevere Thunderstorm WarningINDClinton, Tippecanoe44 min
Sep 19, 5:16 PM ESTFlash Flood WarningINDCarroll23 hr
Sep 19, 5:20 PM ESTFlash Flood WarningINDTippecanoe115 min
Sep 19, 5:36 PM ESTSevere Thunderstorm WarningINDFountain, Vermillion, Warren39 min
Sep 19, 5:45 PM ESTFlash Flood WarningINDCarroll
Sep 19, 5:54 PM ESTFlash Flood WarningINDCarroll66 min
Sep 19, 6:46 PM ESTSevere Thunderstorm WarningINDHendricks, Marion44 min
Sep 19, 6:57 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan, Shelby48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.